Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


From Sustiva/Combivir to Viread/Emtriva/Sustiva
Jun 16, 2004

As always, many thanks to the experts on this forum...your work is widely read and appreciated.

I've been on Sustiva/Combivir Since September '03, or about 9 months. I've had great results #-wise, going to undetectable. However, in February, my CD4 count went dropped to 230 and my VL went to 291. My adherence has been excellent.

I have been rather anemic, with the accompanying low energy. Four weeks of Procrit shots in December helped briefly, but my blood counts are still low.

My (very good) doctor suggests dropping the Combivir for a combination of Viread/Emtriva. He theorizes that the AZT in Combivir is causing the low blood counts and therefore the anemia. The anemia sucks...I'm still actively exercising, but I feel I need a nap most days and unquestionably have less energy than before starting meds. (My testosterone levels are normal, by the way.)

I know from him and the forum that I can always come back to AZT. But I'm getting conflicting data re: the role AZT is likely playing in the anemia: my doctor says it's almost definitely the cause (plus the HIV itself), and that he sees this phenomenon often. But I've read on the forum that only about 5% of those on AZT have anemia (which seems weird). So, my questions:

a) Keeping the Sustiva but dumping Combivir for Viread/Emtriva...will I suffer bad side effects?

b) Do you agree that nixing the AZT should help pump up my blood counts and therefore alleviate the anemia?

c) Should I be worried re: having to switch regimens after just nine months of therapy?

Many thanks.

Response from Dr. Lee

a) I cannot say if YOU will suffer side effects, but based on the numbers, it is likely that the switch will be ok for you.

b) Even though AZT only causes anemia in a low percentage of cases, if you are one of those cases of 5 out of 100, it doesn't matter much what happens to the other 95, you have the problem. It sounds reasonable to look at AZT as a potential cause of the anemia, especially if it developed after you started on treatment. (Usually between 8-12 weeks after starting.) If the AZT is the problem, of course it will be helpful to stop that medicine and therefore stop the side effect.

c) No. Switching therapy regimens is not necessarily a bad thing and may in this case be a good thing. Also, as you stated, with your current low viral level, you would probably be able to use the AZT in the future if necessary.

Be well.



Previous
My doctor broke up with me
Next
Forced drug holiday. When return to meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement